Headaches Expert Forum
Migraine
About This Forum:

Welcome to the International Headaches Forum. This forum is for questions pertaining to the diagnosis and treatment of headaches caused by allergies, cluster headaches, cranial neuralgia, diet and headaches, exertion headaches, facial pain, migraine headaches, occipital headaches, primary headaches, tension headaches and weekend headaches.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank

Migraine

I have a 30 year history of some form of Migraines.. sometimes headaches can last weeks. I went on Depakote and Cymbalta doses of 500 mg 2x daily and 60mg 2x daily about 1 year ago.

Is it feasible to get headaches that are similar in duration called breakthrough?? And, typically if so, should dosages be upped?? I currently have one that is similar to before.
Related Discussions
1760990_tn?1313541798
Dear dukert2,

Thanks for the query.

Regarding the treatment of migraine, Depakote (divalproex sodium) is an approved drug for preventing migraines. It is a medication that needs to be taken every day in order to prevent migraines. Cymbalta is an antidepressant which works both for migraine as well as underlying depression.

“Triggers” are specific factors that may increase your risk of having a migraine attack even if you are under treatment. So it is possible to have a headache even while you are receiving treatment. Common triggers are sleep deprivation, stress and certain foods. Identification of specific triggers and avoidance of these would reduce your chances of having a migraine attack. Treatment of this would typically involve avoiding the triggers and/or switching to a new drug which might suit you better. The latter needs to be done in consultation with your neurologist. The doses do not need to be increased in your case as you are already receiving optimum dosage.

So I personally feel that if you have benefited from Depakote and experiencing no side effects, you can continue on this medication. Or else consult your neurologist for change of medication. Avoid triggers for migraine, if possible. By keeping a headache diary, you will be able to identify some of the triggers for your headaches.

I am sorry you are dealing with this frustrating concern and I hope you can find yourself in better health soon with the help of your neurologist. You need to be on medications to prevent migraine becoming more chronic in the future.

Hope that this information helps and hope that you will get better soon.

Thank you for using MedHelp's "Ask an Expert" Service, where we feature some of world's renowned medical experts in their fields. Millions have benefitted from our service to get personalized advice for them and for their loved ones.

Best Regards,
Dr. Shiva Kumar R
3 Comments
Blank
Avatar_m_tn
USE AROGYAM PURE HERBS you can easily cure your problem without any side-effect & consult with doctor free of cost with complete detail
Blank
Avatar_f_tn
I've had migraines for 18yrs & have tried everything under the sun in that time... including occipital nerve blocks & Botox. I was placed on Topamax 100mg almost 10yrs ago with good results. I would still get 1-3 migraines a month but they didn't last as long or as intense. About 7yrs ago my neurologist told me to take 250mg of Magnesium as well. But 2yrs ago my migraines began to get worse. My neurologist added Lexapro 10mg to my prophylactic regiment as well as increased my Topamax to 200mg/day & Magnesium to 500mg/day. I still get the occasional migraine a few times a month but they don't last for days as they can do, nor are they as severe. I can't avoid one of my biggest triggers... changes in barometric pressure... but I have them under excellent control. So much so I can usually treat them with 2 Excedrin Migraine instead of Fioricet & Hydrocodone. And it's been well over a year since I've had to go to the ER for an injection to break a migraine cluster. Even with prophylactic treatment you can & will get what you referred to as "breakthrough migraines" but you should not be experiencing them as frequently or should they be as severe. Figuring out your triggers is the best thing so you can avoid them as much as possible. If you find minimal improvement with your current treatment & avoiding your triggers... you should go back to your neurologist & make some adjustments to your medications. :)
Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank